Mario E. Lacouture, MD | Authors

LAKEVIEW HOSPITAL

630 MEDICAL DR

Articles

The Growing Importance of Skin Toxicity in EGFR Inhibitor Therapy

February 19, 2009

The review by LoRusso is a critical update to what could be considered the most significant dermatologic toxicity in modern oncology. This increased importance of dermatologic toxicities to epidermal growth factor receptor (EGFR) inhibitors can be attributed to several factors: 45% to 100% of patients will develop a papulopustular rash; the rash occurs in cosmetically sensitive areas (the face and upper trunk); it is associated with symptoms of pain and pruritus; and superinfections occur in approximately 30% of patients receiving these agents-all of which lead to dose modification by 76% and discontinuation by 32% of oncologists.

Dermatologic Challenges in Cancer Patients and Survivors

November 01, 2007

The increased approval of anticancer agents has led to unprecedented results, with improved quality of life and longer survival times, resulting in millions of individuals living with a diagnosis of cancer. Whereas these novel medical, surgical, and radiation regimens, or combinations thereof, are largely responsible for these remarkable achievements, a new, unexpected constellation of side effects has emerged. Most notably, cutaneous toxicities have gained considerable attention, due to their high frequency and visibility, the relative effectiveness of anti–skin toxicity interventions, and the otherwise decreasing incidence of systemic or hematopoietic adverse events. Optimal care dictates that dermatologic toxicities must be addressed in a timely and effective fashion, in order to minimize associated physical and psychosocial discomfort, and to ensure consistent antineoplastic therapy. Notwithstanding the critical importance of treatment-related toxicities, dermatologic conditions may also precede, coincide, or follow the diagnosis of cancer. This review provides a basis for the understanding of dermatologic events in the oncology setting, in order to promote attentive care to cutaneous health in cancer patients and survivors.

Clinical Presentation and Pathophysiology of EGFRI Dermatologic Toxicities

October 01, 2007

This review summarizes the pathophysiology and clinical presentation of the cutaneous toxicities associated with EGFR inhibition. Such effects include papulopustular reactions, xerosis, pruritus, fissures, nail changes, hair changes, telangiectasias, hyperpigmentation, and mucositis. Most management strategies for these toxicities have been based on anecdotal experience; clinical trials are needed to provide uniform characterization to allow for evidence-based treatment strategies.

Dermatologic Toxicities Associated With EGFR Inhibitors

October 01, 2007

Dermatologic toxicities associated with EGFR inhibitors can have a profound impact on patients' health-related quality of life (HRQL) and may interfere with treatment adherence. We interviewed 20 patients and 12 expert clinicians to identify the most bothersome aspects of dermatologic toxicities to better understand the impact on patients' HRQL. Patients and expert clinicians reported that dermatologic toxicities have an impact on patients' physical, functional, emotional, and social well-being. Patients identified the physical discomfort as having the most impact on their HRQL, specifically the sensations of pain, burning, and skin sensitivity. Patients experienced worry, frustration, and depression because of their dermatologic symptoms and reported withdrawing from social activities. Cognitive behavioral strategies such as guided imagery and symptom reframing (eg, rash means treatment is working) may provide patients with valuable skills for the management of this physical discomfort. Cognitive behavioral strategies may also be useful in helping patients manage anxiety and depression associated with any changes in their social function caused by skin rash, as well as distress associated with having a cancer diagnosis.

Clinical Management of EGFRI Dermatologic Toxicities: US Perspective

October 01, 2007

Management of dermatologic toxicities from epidermal growth-factor receptor inhibitors (EGFRIs) is best tailored to the type of skin lesions present, extent of body surface involvement, and anatomic location affected. Although few randomized trials have been undertaken to address treatment of skin, hair, or nail side effects to this class of drugs, some basic principles of therapy based on experience of referral centers can help mitigate these toxicities and ensure consistent EGFRI administration and maintenance of patient quality of life. Patient education as to the expected EGFRI side effects and early physician intervention when these side effects appear can improve outcomes. Two dermatologists who treat high numbers of patients affected by these EGFRI-induced cutaneous side effects submit their recommendations for management.

Toxicity of Targeted Therapy

November 01, 2006

Epidermal growth factor receptor inhibitors and other protein kinase inhibitors are novel agents that have recently been incorporated into the treatment of many solid malignancies. They specifically target the aberrant proteins in cancer cells and thus have fewer associated toxicities. These agents represent a welcome change in cancer treatment, as standard chemotherapy regimens entail numerous toxicities that may disqualify patients from continued administration or cause dose reductions or early discontinuation because of poor tolerance. Among the most common toxicities related to epidermal growth factor receptor inhibitors and multitargeted agents are cutaneous reactions that can lead to noncompliance and affect patients' sense of well-being. Oncology nurses play a key role in providing patient education, instituting preventive measures, and assuring early detection and intervention for patients on targeted therapies.

Wall Chart Featuring Skin-Related Toxicities of Targeted Therapies

September 01, 2006

Wall Chart Featuring Skin-Related Toxicities of Targeted Therapies